Texas, 2014

Flash Flood in Texas, September 7, 2014

September 7, 2014 · NWS EWX · 1 event in 1 county or zone

A cold front moved through South Central Texas and caused thunderstorms. These storms produced isolated heavy rain which led to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A cold front moved through South Central Texas and caused thunderstorms. These storms produced isolated heavy rain which led to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Sep 7, 5:35 AM CST, 55 minutes earlier.

Area forecast discussion, Sep 7, 5:35 AM CST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
635 AM CDT SUN SEP 7 2014

.AVIATION...THE CONVECTION THAT OCCURRED OVER THE AERODROMES IN
THE PREVIOUS SEVERAL HOURS HAS ENDED...LEAVING CLOUDINESS BEHIND.
VFR LOOKS TO PREVAIL THROUGH THE NEXT SEVERAL HOURS AS SURFACE
WINDS VEER WHILE CEILINGS RISE. VFR SHOULD PERSIST THROUGH THE
OVERNIGHT HOURS TONIGHT AND INTO MONDAY MORNING WITH GENERALLY
LIGHT WINDS AND FAVORABLE CLOUD DECKS EXPECTED.
&&

.PREV DISCUSSION... /ISSUED 406 AM CDT SUN SEP 7 2014/

SHORT TERM (TODAY THROUGH MONDAY)...
EARLY MORNING SURFACE OBSERVATIONS SHOW A COLD FRONT LOCATED ROUGHLY
ALONG A DEL RIO TO KERRVILLE TO AUSTIN LINE. THIS BOUNDARY IS WEAK...
BUT IS SERVING AS A FOCUS FOR CONVECTION THIS MORNING. BASED ON
CURRENT RADAR TRENDS AND THE LATEST HI-RES MODELS...WE/LL SHOW THE
HIGHER RAIN CHANCES FOR AREAS GENERALLY NORTH OF THE HIGHWAY 90
CORRIDOR THROUGH THE EARLY MORNING HOURS. LOCALLY HEAVY RAINFALL
AND MINOR FLOODING REMAIN A CONCERN...ESPECIALLY GIVEN THE AMOUNT
OF MOISTURE AND SLOW STORM MOVEMENT. THE MODELS SUGGEST A GRADUAL
WEAKENING TREND IS EXPECTED AROUND SUNRISE THROUGH MOST OF THE
MORNING HOURS AS THE LOW-LEVELS STABILIZE. THE COLD FRONT WILL
GRADUALLY WEAKEN THIS AFTERNOON...BUT IS STILL EXPECTED TO AID IN
THE DEVELOPMENT OF CONVECTION. THIS BOUNDARY ALONG WITH DAYTIME
HEATING IS EXPECTED TO RESULT IN ANOTHER ROUND OF AFTERNOON AND
EARLY EVENING CONVECTION TODAY. CAN/T RULE OUT SOME LOCALLY HEAVY
RAINFALL GIVEN THE AMOUNT OF MOISTURE AND WEAK FLOW ALOFT. THE
MOST FAVORED AREA FOR LOCALLY HEAVY RAINFALL APPEARS TO REMAIN
NEAR THE COASTAL PLAINS WHERE HIGHER DEWPOINTS ARE EXPECTED. A
DECREASE IN CONVECTION IS EXPECTED BY LATE EVENING WITH THE LOSS
OF DAYTIME HEATING. ON MONDAY...SOUTHEASTERLY WINDS RETURN AS THE
SUBTROPICAL RIDGE AXIS BEGINS TO BUILD OVER TEXAS. THE LATEST
MODEL GUIDANCE SUGGESTS WE COULD SEE ANOTHER SHOT AT CONVECTION
ACROSS MOST OF THE REGION. RAIN CHANCES REMAIN HIGHEST OVER THE
COASTAL PLAINS...BUT WE DID OPT TO INCLUDE ISOLATED SHOWERS AND
THUNDERSTORMS FOR AREAS GENERALLY WEST OF HIGHWAY 83.

LONG TERM (MONDAY NIGHT THROUGH SATURDAY)...
THE EARLY AND MIDDLE PORTION OF THE WORK WEEK WILL SEE A DRYING
AND WARMING TREND AS HIGH PRESSURE ALOFT REMAINS THE DOMINANT
WEATHER FEATURE. TEMPERATURES WILL REMAIN ABOVE NORMAL AND GIVEN A
PERSISTENT SOUTH TO SOUTHEAST WIND AND PLENTY OF LOW-LEVEL
MOISTURE... WE/LL NEED TO MONITOR FOR RISING HEAT INDICES.
FOR NOW...IT APPEARS AREAS ALONG AND EAST OF I-35 COULD SEE HEAT
INDICES APPROACHING 105 DEGREES ON WEDNESDAY AND THURSDAY. A
CHANGE IN THE WEATHER PATTERN IS EXPECTED LATE IN THE WEEK AS A
COLD FRONT MOVES INTO THE SOUTHERN U.S. PLAINS. THE MEDIUM RANGE
MODELS CONTINUE TO DIFFER WITH THE TIMING OF THE COLD FRONT WITH
THE CANADIAN SOLUTION FASTEST AND THE ECMWF SLOWEST. FOR
NOW...WE/LL COMPROMISE AND FAVOR THE GFS...WHICH BRINGS THE COLD
FRONT INTO THE REGION ON FRIDAY. WE STILL EXPECT A CHANCE FOR RAIN
WITH THE COLD FRONT...BUT MOS POPS CONTINUE TO REMAIN IN THE LOW
END CHANCE CATEGORY AT BEST. IN GENERAL...WE/LL RETAIN 20-30% POPS
AND AWAIT FUTURE MODEL DATA BEFORE GOING MUCH HIGHER WITH RAIN
CHANCES. TEMPERATURES WILL DROP BEHIND THE COLD FRONT AND WE/VE
GENERALLY FOLLOWED A BLEND OF THE MEX AND ECMWF MOS GUIDANCE LATE
IN THE FORECAST PERIOD.
&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              89  74  97  75  99 /  40  20  20  -   -
AUSTIN BERGSTROM INTL AIRPORT  88  71  96  72  98 /  40  20  20  -   -
NEW BRAUNFELS MUNI AIRPORT     93  72  97  73  98 /  40  20  20  -   -
BURNET MUNI AIRPORT            86  72  94  73  96 /  40  20  20  -   -
DEL RIO INTL AIRPORT           91  74  93  76  97 /  30  10  10  -   -
GEORGETOWN MUNI AIRPORT        86  72  95  75  97 /  40  20  20  10  10
HONDO MUNI AIRPORT             93  71  95  72  97 /  30  20  20  -   -
SAN MARCOS MUNI AIRPORT        90  72  96  74  97 /  40  20  20  10  -
LA GRANGE - FAYETTE REGIONAL   92  75  95  75  98 /  50  20  30  10  10
SAN ANTONIO INTL AIRPORT       93  76  95  76  98 /  30  20  20  -   -
STINSON MUNI AIRPORT           94  75  95  75  98 /  30  20  20  -   -
&&

.EWX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

MESOSCALE/AVIATION...TOMASELLI
Hazardous weather outlook, Sep 7, 3:15 AM CST, 3 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
415 AM CDT SUN SEP 7 2014

TXZ171>173-183>194-202>209-217>225-228-081100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
415 AM CDT SUN SEP 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED DURING THE LATE
MORNING THROUGH EARLY EVENING HOURS. THE THUNDERSTORMS WILL HAVE THE
ABILITY TO PRODUCE WIND GUSTS UP TO 50 MPH...LOCALLY HEAVY RAINFALL
....AND OCCASIONAL LIGHTNING. ANY OF THE HEAVIER OR SLOWER-MOVING
THUNDERSTORMS WILL ALSO HAVE THE ABILITY TO PRODUCE MINOR NUISANCE
FLOODING IN LOW-LYING OR POORLY-DRAINING AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HEAT INDEX READINGS WILL APPROACH 105 DEGREES DURING THE AFTERNOON
HOURS OF WEDNESDAY AND THURSDAY FOR AREAS GENERALLY ALONG AND EAST
OF INTERSTATE 35.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TOMASELLI

In the hours before

Special weather statement, Sep 7, 12:46 AM CST, 5 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
146 AM CDT SUN SEP 7 2014

TXZ194-070745-
LEE-
146 AM CDT SUN SEP 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR LEE COUNTY UNTIL 245 AM CDT...

AT 142 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR DIME BOX...OR 8 MILES SOUTHEAST OF
LEXINGTON.  THIS STORM WAS NEARLY STATIONARY.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  LEXINGTON...
  FEDOR...
  TANGLEWOOD...
  HILLS...
  LINCOLN...
  MANHEIM...
  LEO...
  BLUE...
  KNOBB SPRINGS...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 3023 9673 3019 9673 3017 9676 3004 9701
      3026 9708 3040 9733 3046 9716 3056 9696
      3051 9690 3047 9689 3033 9674 3031 9664
      3029 9664
TIME...MOT...LOC 0646Z 131DEG 1KT 3036 9689

TOMASELLI
Special weather statement, Sep 7, 4:07 AM CST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
507 AM CDT SUN SEP 7 2014

TXZ187-203-204-071100-
BANDERA-MEDINA-UVALDE-
507 AM CDT SUN SEP 7 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BANDERA...NORTHEASTERN
UVALDE AND NORTHWESTERN MEDINA COUNTIES UNTIL 600 AM CDT...

AT 503 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR TARPLEY...MOVING SOUTHWEST AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  TARPLEY...

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.

THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.

LAT...LON 2944 9941 2966 9952 2974 9920 2958 9912
TIME...MOT...LOC 1007Z 067DEG 6KT 2963 9926

TOMASELLI

The radar

The Laughlin AFB radar (KDFX), 44 km away, was scanning. The volume nearest the first event began at 12:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Uvalde

When
September 7, 6:30 AM CST
Where
Uvalde County, 4.19 mi N of Montell to 7.03 mi NNE of Montell
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
29.590, -100.010

Thunderstorms produced heavy rain that caused flash flooding sending one foot of water over Highway 55 at Maverick Crossing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543587.